Increased Appetite with Risperdal

Discussion in 'General Parenting' started by nandz, May 27, 2010.

  1. nandz

    nandz Guest

    I thought Risperdal was supposed to increase appetite and cause weight gain? My difficult child has been on it for about a week now and I haven't seen increase in eating. This is the one side effect I want him to have because the Adderall he's on suppresses his appetite. Do I have to wait longer to see if his eating increases. I have seen small increases in eating, but overall, he still has a lot of trouble eating during the day.
     
  2. Shari

    Shari IsItFridayYet?

    My son is 8 and has been on risperdal since he was 3.5. He has just started to gain any weight in the past year or so and its still not excessive like a lot of folks talk about. He is not on a stimulant, tho.

    It is my understanding, tho, that risperdal is pretty immediate. If he's not eating you out of house and home, I wouldn't really expect him to suddenly start.
     
  3. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    My son gained twenty pounds in one month on Risperdal. Most psychiatric medications are not weight neutral...most mood stabilizers and antipsychotics cause such a huge appetite increase that you can't control yourself. I'm an adult and gained eighty pounds on Paroxetene (I lost it, but I know folks who never can stop eating). My son has been off medications for five years now, did not have a he appetite before medications, but still overeats now. I often wonder if it effected his metabolism or appetite forever as he is still quite overweight.

    It's something to take into consideration, if this is an issue with you. I believe the biggest weight gainers (I used to know the list, but this was a long time ago so I'm putting the drugs in any order): Risperdal, Zyprexa, Depakote, Risperdal, Lithium. I know some huge anti-depressant weight gainers are Paxil/Paroxetine, Remeron, Trazadene, Amitriptylene (I gained 60 on this one).
     
  4. nandz

    nandz Guest

    See, I am wanting him to gain weight. He is SO stick thin right now. He hasn't lost any weight with the stims he is on, but I was wanting to see his eating increase with the Risperdal. I haven't seen the huge increase at all, but it's only been a week so far so not sure what to think at this point. medications are helping HUGE though!
     
  5. Shari

    Shari IsItFridayYet?

    Will he/does he drink like pediasure or anything like that?
     
  6. nandz

    nandz Guest

    I tried to get him to drink pediasure, but he said it tastes funny and won't drink it. I thought about trying Boost Kids Essentials. I heard it tastes better. Some days are good eating days and some are really bad.
     
  7. timer lady

    timer lady Queen of Hearts

    wm has been on risperdal since he was 9 ~ he will be 16 in early July. The boy hasn't gained any appreciable weight due to risperdal. He's stick thin. I truly believe he was meant to be a tall skinny kid. (by the way, he isn't on any stimulants.)
     
Loading...